Wyoming, 2013

Hail in Wyoming, June 12, 2013

June 12, 2013 · NWS UNR · 1 event in 1 county or zone

Hail to half dollar size fell near Echeta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to half dollar size fell near Echeta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 4:22 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 12, 4:22 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT WED JUN 12 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 218 PM MDT WED JUN 12 2013

CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE WRN DAKOTAS WITH
LOW OVER THE NORTHERN ROCKIES. UPPER LEVEL ANALYSIS PLACES RIDGE
AXIS NEAR THE MONTANA/DAKOTA BORDER WITH BROAD LOW OFF THE PACIFIC
NORTHWEST. A VARIETY OF WEAK DISTURBANCES ROTATING UP AHEAD OF THE
UPPER LOW CONTINUES TO PRODUCE A FEW SMALL AREAS OF CONVECTION OVER
PTNS OF WRN MT/WY.

FOR TONIGHT...RIDGE AXIS SLOWLY SCOOTS EAST A BIT WITH UPPER FLOW
BECOMING SWRLY OVER FAR WRN CWA. WITH WEAK DISTURBANCES MOVING
THROUGH MAY SEE A FEW THUNDERSTORMS DEVELOP OVER NERN WY INTO
PORTIONS OF FAR WRN SD. ALTHOUGH DEEP LAYER SHEAR WILL BE QUITE
STRONG...INSTABILITY WILL BE MODEST AT BEST. THEREFORE DO NOT
EXPECT MUCH IN THE WAY OF SEVERE...THOUGH A STORM OR TWO GETTING
STRONG WILL NOT BE OUT OF THE QUESTION...PARTICULARLY NEAR THE
MT/WY BORDER.

ON THURSDAY...RIDGE AXIS CONTINUES TO SLIDE EAST AS UPPER LOW/TROF
PUSHES TOWARDS THE ROCKIES ALLOWING A VARIETY OF WAVES TO LIFT
THROUGH SOUTHWESTERLY FLOW. SURFACE LOW SHIFT FROM SERN MT INTO
NERN WYOMING THROUGH THE AFTERNOON/EVE WITH PRESSURE GRADIENT
TIGHTENING OVER THE AREA BRINGING BREEZY SERLY WINDS. EXPECT SCT
THUNDERSTORMS TO DEVELOP IN THE AFTERNOON/EVENING MAINLY OVER THE
WRN/CTRL PARTS OF THE CWA WITH FOCUS SHIFTING MORE TO THE
NORTH/EAST OVERNIGHT WITH INCREASING LOW LEVEL JET/THETA-E
ADVECTION. SEVERE STORMS WILL BE POSSIBLE WITH INSTABILITY
INCREASING (1000-2500 J/KG) AND PLENTY OF 0-6 KM BULK SHEAR (45
KT+).

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 218 PM MDT WED JUN 12 2013

SOUTHWEST FLOW ON FRIDAY TRANSITIONS TO RIDGING FOR THE
WEEKEND...THEN BACK TO SOUTHWEST FLOW FOR EARLY NEXT WEEK.
THUNDERSTORM CHANCES CONTINUE THROUGH MUCH OF THE PERIOD...WITH THE
EXCEPTION OF SATURDAY INTO EARLY SUNDAY...WHEN RIDGING IS STRONGEST.
TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 517 PM MDT WED JUN 12 2013

ISOLD-SCT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PARTS OF NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA THROUGH THE EVENING. MVFR
CONDITIONS ARE POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS. AWAY
FROM THE SHOWERS AND THUNDERSTORMS...VFR CIGS WILL PREVAIL. THERE
IS ANOTHER CHANCE OF THUNDERSTORMS OVER NORTHEASTER WYOMING ON
THURSDAY AFTN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...15
AVIATION...10
Hazardous weather outlook, Jun 12, 2:37 AM MST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
337 AM MDT WED JUN 12 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
337 AM MDT (437 AM CDT) WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THERE IS A
SLIGHT RISK THAT SOME STORMS WILL BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. ON THURSDAY...THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING INTO
FAR WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Riverton/Lander radar (KRIW), 249 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 12, 5:40 PM MST
Where
Campbell County, 7.69 mi WSW of Echeta
Measured
1.25 in hail
Reported by
Public
Coordinates
44.420, -106.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450166.